Maine, 2008

Hail in Maine, May 19, 2008

May 19, 2008 · NWS GYX · 1 event in 1 county or zone

75 inch hail in Pittsfield Maine. It was reported that hail covered the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated early season severe thunderstorm produced .75 inch hail in Pittsfield Maine. It was reported that hail covered the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 19, 2:03 AM EST, 8 hours 42 minutes earlier.

Area forecast discussion, May 19, 2:03 AM EST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
303 AM EDT MON MAY 19 2008

.SYNOPSIS...
FORECAST AREA REMAINS UNDER THE INFLUENCE OF A LARGE UPPER LOW
JUST TO OUR NORTH. THE LOW FINALLY BEGINS TO SLOWLY EDGE EASTWARD
THURSDAY NIGHT. SEVERAL SURFACE LOWS WILL ROTATE AROUND THAT UPPER LOW
THROUGH THE WEEK. HIGH PRESSURE STARTS MOVING IN FRIDAY AND STAYS
WITH US THROUGH SUNDAY. A COLD FRONT WILL CROSS THE AREA SUNDAY
NIGHT.

&&

.NEAR TERM /THROUGH TODAY/...
ANOTHER SHORT WAVE BROUGHT ANOTHER ROUND OF CLOUDS AND SCATTERED
SHOWERS TO THE REGION LAST EVENING. THEN SOUTHERN AREAS MAINLY
CLEARED OUT AS THE NIGHT WORE ON. LOWER LEVELS ARE STILL PRETTY
DRY...BUT SOME SUN WILL WORK WITH COLD AIR ALOFT TO PRODUCE A FEW
AFTERNOON THUNDERSTORMS. WENT ALONG WITH MODELS WHICH ARE IN GOOD
AGREEMENT ON TEMPERATURES FOR TODAY. SURFACE LOW JUST TO OUR NORTH
WILL PRODUCE A DECENT WESTERLY GRADIENT TODAY AND CAUSE WINDS TO
GUST INTO THE 20S TODAY.

&&

.SHORT TERM /TONIGHT/...
SIMILAR TO PAST FEW NIGHTS WHERE SHOWERS WILL END IN SOUTHERN
AREAS ALONG WITH PARTIAL CLEARING. MOUNTAINS WILL CONTINUE TO SEE
A FEW SHOWERS. COOLER AIR ROTATING AROUND THE UPPER LOW WILL HELP
DROP SURFACE TEMPERATURES TO THE MID 30S TO LOWER 40S.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
CLOSED UPPER LOW WILL BE THE MAIN PLAYER IN THIS WEEKS WEATHER
WITH CONDITIONS REMAINING UNSETTLED AND TEMPERATURES BELOW NORMAL.
ALTHOUGH SHOWERS CANT BE RULED OUT ON ANY GIVEN DAY...BEST
CHANCES FOR PRECIPITATION APPEAR TO BE ON WEDNESDAY AND THURSDAY
AS UPPER LOW SETTLES INTO NEW ENGLAND. EXPECT ANY RAINFALL AMOUNTS
TO BE ON THE LIGHT SIDE WITH BEST CHANCE OF MEASURABLE
PRECIPITATION IN THE MOUNTAINS.

UPPER LOW FINALLY FORECAST TO SHIFT EASTWARD BY THE WEEKEND AS
SIGNIFICANT RIDGING BUILDS EASTWARD FROM THE MIDWEST. SHORT5WAVE
SHEARING ACROSS SOUTHERN CANADA LATE IN THE WEEKEND WILL DRAG A
TRAILING COLD FRONT TOWARD THE AREA LATE ON SUNDAY BUT MUCH OF THE
WEEKEND LOOKING MILD AND DRY AT THIS POINT.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
SHORT TERM...VFR EXPECTED. SCT SHRA EXPECTED TODAY WITH ISOLATED
TSRA POSSIBLE...MAINLY ACROSS THE MTNS THIS AFTERNOON.

LONG TERM...SOME VFR CIGS LIKELY WEDNESDAY AND THURSDAY AS UPPER
LOW SETTLES INTO THE REGION.

&&

.MARINE...
SHORT TERM..STRONG W-SW FLOW INCREASE TODAY SO WILL PUT UP SMALL
CRAFT ADVISORY FOR THIS AFTERNOON AND EVENING FOR WINDS AND SEAS.

LONG TERM...NO PROBLEMS NOTED IN THE LONG TERM.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY THIS AFTERNOON UNTIL 4 AM EDT
TUESDAY FOR ANZ150-152-154.

&&
Hazardous weather outlook, May 19, 5:01 AM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
601 AM EDT MON MAY 19 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-201015-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
601 AM EDT MON MAY 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-201015-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
601 AM EDT MON MAY 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 19, 10:33 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1133 AM EDT MON MAY 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             WATERVILLE              44.55N 69.66W
05/19/2008  E0.25 INCH       KENNEBEC           ME   TRAINED SPOTTER

1100 AM     HAIL             FAIRFIELD               44.59N 69.60W
05/19/2008  E0.25 INCH       SOMERSET           ME   TRAINED SPOTTER

&&

MC

The radar

The Portland,ME radar (KGYX), 120 km away, was scanning. The volume nearest the first event began at 15:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Somerset

When
May 19, 10:45 AM EST to 10:51 AM EST
Where
Somerset County, 0.49 mi W of Pittsfield Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.770, -69.380

A severe thunderstorm covered the ground with .75 inch hail in Pittsfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104341.